Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 40, NWS Las Vegas, NV

November 5, 2023Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Nov 5, 2023, 1:12 PM PST for Clark County, Nye County, Nevada. It took effect at Nov 6, 2023, 8:00 AM PST. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2023, 1:12 PM PST (21:12 UTC)
In effect from
Nov 6, 2023, 8:00 AM PST
Expired
Nov 7, 2023, 7:00 AM PST
In force
23 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2023-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2023-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3811 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

468 
WWUS75 KVEF 052112
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
112 PM PST Sun Nov 5 2023

NVZ017-061000-
/O.NEW.KVEF.WI.Y.0040.231106T1600Z-231107T1500Z/
Western Clark and Southern Nye County-
Including the cities of Pahrump, Amargosa Valley, Indian Springs,
and Desert Rock
112 PM PST Sun Nov 5 2023

...WIND ADVISORY IN EFFECT FROM 8 AM MONDAY TO 7 AM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...From 8 AM Monday to 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Hazardous crosswinds likely on US-95. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on US-95. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-061000-
/O.NEW.KVEF.WI.Y.0040.231106T1600Z-231107T1500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and The Town Of Mt
Charleston
112 PM PST Sun Nov 5 2023

...WIND ADVISORY IN EFFECT FROM 8 AM MONDAY TO 7 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...From 8 AM Monday to 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MW
4 follow-up statements
872 
WWUS75 KVEF 060946
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
146 AM PST Mon Nov 6 2023

NVZ017-062200-
/O.CON.KVEF.WI.Y.0040.231106T1600Z-231107T1500Z/
Western Clark and Southern Nye County-
Including the cities of Indian Springs, Amargosa Valley, Desert
Rock, and Pahrump
146 AM PST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 AM 
PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...From 8 AM this morning to 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Hazardous crosswinds likely on US-95. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on US-95. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-062200-
/O.CON.KVEF.WI.Y.0040.231106T1600Z-231107T1500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of Red Rock Canyon and The Town Of Mt
Charleston
146 AM PST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 7 AM 
PST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...From 8 AM this morning to 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP
953 
WWUS75 KVEF 061716
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
916 AM PST Mon Nov 6 2023

NVZ017-062215-
/O.CON.KVEF.WI.Y.0040.000000T0000Z-231107T1500Z/
Western Clark and Southern Nye County-
Including the cities of Desert Rock, Pahrump, Amargosa Valley,
and Indian Springs
916 AM PST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...Until 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Hazardous crosswinds likely on US-95. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on US-95. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-062215-
/O.CON.KVEF.WI.Y.0040.000000T0000Z-231107T1500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of The Town Of Mt Charleston and Red Rock
Canyon
916 AM PST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
733 
WWUS75 KVEF 062157
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
157 PM PST Mon Nov 6 2023

NVZ017-071500-
/O.CON.KVEF.WI.Y.0040.000000T0000Z-231107T1500Z/
Western Clark and Southern Nye County-
Including the cities of Desert Rock, Pahrump, Amargosa Valley,
and Indian Springs
157 PM PST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Western Clark and Southern Nye County.

* WHEN...Until 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. 
  Hazardous crosswinds likely on US-95. Tree limbs could be blown 
  down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles on US-95. Use extra caution.

Secure outdoor objects.

&&

$$

NVZ019-071500-
/O.CON.KVEF.WI.Y.0040.000000T0000Z-231107T1500Z/
Spring Mountains-Red Rock Canyon-
Including the cities of The Town Of Mt Charleston and Red Rock
Canyon
157 PM PST Mon Nov 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Spring Mountains-Red Rock Canyon.

* WHEN...Until 7 AM PST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JA
866 
WWUS75 KVEF 071445
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
645 AM PST Tue Nov 7 2023

NVZ017-019-071545-
/O.EXP.KVEF.WI.Y.0040.000000T0000Z-231107T1500Z/
Western Clark and Southern Nye County-Spring Mountains-Red Rock
Canyon-
Including the cities of Desert Rock, Pahrump, The Town Of Mt
Charleston, Red Rock Canyon, Indian Springs, and Amargosa Valley
645 AM PST Tue Nov 7 2023

...WIND ADVISORY WILL EXPIRE AT 7 AM PST THIS MORNING...

The stronger period of winds has passed therefore the wind advisory 
will expire at 7 am PST.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 5, 7:59 AM PST, 5 hours 13 minutes earlier.

Area forecast discussion, Nov 5, 7:59 AM PST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
859 AM PDT Sun Nov 5 2023

.SYNOPSIS...Gusty winds arrive on Monday as our next system moves
in. Cooling temperatures throughout the week, with light
precipitation possible in western Inyo County and and central Nevada
Monday into Tuesday.

&&

.UPDATE...Not much change to the forecast, with an incoming system
kicking up southwesterly winds tomorrow. Widespread wind gusts of 30-
40 mph along the I-15 corridor and gusts up to 60 mph in the high
terrain. Latest hi-res guidance suggests downslope winds will be
primarily confined to the north side of the Spring Mountains, with
gusts up to 50 mph possible between Indian Springs and Amargosa
Valley. Some potential for light snow above 7000' in the Sierra, but
any accumulations/impacts should be minimal. Temperatures begin to
drop on Tuesday, with a frontal passage on Wednesday causing
additional cooling. Breezy north winds behind the front on Wednesday
and Thursday, with temperatures below normal.

&&

.SHORT TERM...Through Monday night.

Weakening AR continues to bring some light rain showers to parts of
northern California and northern Nevada at this hour. Further south,
skies partly cloudy across the southern Great Basin and Mojave
Desert with temperature very similar to 24 hours ago. Starting to
see some gusts to around 30 mph at the higher elevations of the
southern Sierra.

Upcoming wind main concern with this package. Quite the dynamic
trough off the PacNW coast this morning just based off the cold air
cumulus and number of lightning strikes. Models all similar showing
this positive tilt trough dropping southeast into central
California and the Great Basin Monday into Tuesday. Preceding the
trough, winds will increase through the column with 40-45 knot H7
winds across southeast California, southeast Nevada and northwest
Arizona Monday afternoon and night. Due to the perpendicular cross-
barrier component there is some potential for stronger downslope
winds in the lee of the southern Sierra and Spring Mountains. Based
on what I've seen so far this morning not ready to issue any wind
headlines at this time.

The weakening AR will eventually be revitalized by this trough
ushering in an increasing chance of rain/snow showers to western
Inyo and Esmeralda Counties Monday afternoon and night. Latest QPF
and snow forecasts are quite light indicating less than 0.40 in the
southern Sierra. Less than 1 inch at Aspendell and potentially up to
2 inches up the road around South Lake.

Even though temperatures will cool a few degrees across northern and
far western areas Monday, highs will remain above normal.

.LONG TERM...Tuesday through Saturday.

Continued breezy conditions are expected on Tuesday as the
positively tilted trough sits over the West Coast. The southwesterly
700mb jet that will over the region on Monday will sag south on
Tuesday, taking the strongest winds with it. NBM probabilities for
impactful wind gusts over 40 mph suggest the only area where there
could be potential wind impacts will be through the Western Mojave
Desert area, but probabilities are moderate to low (40%-60%). In
general, continued west to southwest winds are expected in San
Bernardino, far southern Clark, and much of Mohave counties Tuesday
afternoon with widespread gusts of 25 mph to 35 mph, with isolated
gusts to around 40 mph possible in the Western Mojave Desert. North
winds are expected Tuesday afternoon in the Southern Great Basin as
the trough digs south, but given the dynamics and orientation of the
trough, gusts with the north winds will not be overly impressive
with widespread 20 mph gusts likely. After Tuesday, the
probabilities for impactful winds across much of the region is low
(less than 20%) as the trough quick lifts out and moves east. The
exception is down the Colorado River Valley where continued north
winds may be enhanced and pose a risk for at least boaters.

Outside of the wind impacts, the other main weather story will be
the drop in temperatures. After near normal temperatures on Tuesday
(which will feel cool compared to the above normal temperatures have
have been experiencing) the trough will dip in and bring a cold air
mass on chilly north winds. High temperatures will drop to 5-10
degrees below normal by Wednesday and remain at this level through
the rest of the week as continued troughiness and northwest flow
remains in place over the region.

There is a chance for precipitation Tuesday and Tuesday night
through the Sierra and Southern Great Basin. Precipitation will
favor the higher terrain as the moisture will be limited this far
south. Precipitation amounts will be non-impactful with only minor
rainfall amounts and no 6 hour period showing above 20% probability
for over 0.10 inch of QPF through the period. and snow amounts in
the terrain accumulating to less than an inch.

&&

.AVIATION...For Harry Reid...Light, diurnal winds are expected at
the terminal again today. Expect increasing west to southwest winds
over the Spring Mountains today which could lead to mechanical
turbulence just off the surface. Southwest diurnal winds at the
airfield may be enhanced this evening and overnight with wind speeds
up to 10 knots. Breezy conditions on Monday when south to southwest
winds gusting to 20 knots develop. Otherwise, no operationally
significant clouds or weather are expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect gusty west to southwest winds to develop over
the mountains today, increasing mechanical turbulence. On Monday,
expect gusty southwest winds at TAF sites in the Las Vegas Valley,
southerly winds at KBIH, KEED, and KIFP and gusty west winds at
KDAG. The strongest winds on Monday should be north of KDAG where
gusts of 30-40 knots are forecast. Otherwise, no operationally
significant clouds or weather are expected.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Woods
SHORT TERM...Pierce
LONG TERM...Nickerson
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.